Post Perfusion Syndrome (Pumphead)

Just a though as to if anyone can help me.

I had replacement aortic valve and bypass January 2016. I am a 68 year old man.

I had Atrial fibrillation until November 2016 when I had a cardioversion which put me back into sinus rhythm, which I am still in.

I have had various recent checks on my heart, an ECHO (Echocardiogram) and two 24 hour tapes. My heart is OK and shows no problems and as of three weeks ago I no longer have any medication for my heart although I still take Warfarin

I do get very tired and short of breath and do not sleep well; it seems my brain just doesn’t shut down.

I have tried all the sleeping ‘tricks’, meditation, relaxation, no caffeine, regular hours, exercise etc. that do not appear to do much good.

My wife says I am a changed man since my operation in as much that I get irritable, am rude though not violent, depressed and lack energy. My memory span appears very short at times and I often don’t understand what people say to me first time. I am always cold and have some shakes and am stressed. The GP diagnosed PTSD and has referred me for CBT, which I start next week after a wait of 10 months and also to see a psychiatrist who specialises in the elderly who I also see for the first time next week.

The question is, we have done much research on the Internet and come across Post Perfusion Syndrome also sometimes known as Pumphead. And are wondering if this may be a cause of my being like I am and if there is any treatment.

It is accepted that I am nothing like the person I was before the operation.

Any help or suggestion or even thoughts appreciated.

Norm

4 Replies

oldestnewest
  • Hello Norm, I'm no medic and I'm certainly no psychiatrist and can only speak from personal experience. I have no knowledge about "pumphead etc" but like you, my wife has mentioned changes in my character since being diagnosed with AF and apparently, not all for the better, so I thumped her (I jest!!!). I am aware that I don't have the patience or ability to switch off like I used to and the stupid thing is it's me that suffers when I get wound up.....if you asked me a couple of days after, what it was I was wound up about, I probably couldn't tell you. I'm sure there are a lot of factors that cause this but anxiety, fear and feeling vulnerable must have a impact. I guess also, as we age, we become more aware of our mortality and the silly thing is, we often spoil the time we have by worry about the fears of the future. I know that people with interests, who keep themselves busy are often less obsessed with their personal health issues and all I can say is that I have found that helpful myself. I think my wife would agree that, whilst not always sweetness and light, I am a bit more easier to live with than I used to be. From what you have said, your heart is in good shape and your are not suffering from any side effects normally associated with AF related medication.....all things which are good and should give you comfort. Clearly you are getting professional help, and hopefully you will find that beneficial, but its a fact that as we age, we will forget things and maybe say or do things we regret, but the good thing is that you are aware of this which has to be encouraging. Maybe you could consider voluntary work were you could use your personal skills to benefit others or become involved in social activies local to where you live. For what it is worth, I hope this helps.....best wishes, John

  • Hello Norm. I can't help with your query but perhaps someone else will contribute usefully.

    I recall your posts about sleeping a few months ago and I'm sorry that not much is working for you in that direction.

    However, it would seem that you are at last at the top of a couple of lists and hopefully the appointments will see improvements for you at last.

  • Royal Sussex Hospital gave me a booklet before I had my valve replacement (that caused my AF) with information on the procedure and recovery from it. PTSD and changes in character were mentioned and that if they happened could take months to improve.

    I'm glad to say that it did not affect me as I was concerned as my mother suffered memory problems after major surgery.

    Coldness can be a side effect from warfarin. One of the Bookmakers at Brighton racecourse has icy hands and wears an overcoat even in the height of summer.

  • Not sleeping can also make one cranky! Maybe get some help for this also.

You may also like...